California, 2006

Winter Storm and High Wind in California, December 26 to 28, 2006

December 26 to 28, 2006 · NWS HNX · 4 events in 4 counties and zones

A Pacific storm moved across the Central California interior the evening of the 26th and morning of the 27th. Storm-total snowfall amounts reached as high as 19 inches at Poison Ridge (elevation 6900 feet msl).

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

A Pacific storm moved across the Central California interior the evening of the 26th and morning of the 27th. Storm-total snowfall amounts reached as high as 19 inches at Poison Ridge (elevation 6900 feet msl). Ice on the road closed Interstate 5 through the Kern County mountains. A very tight surface pressure gradient developed over the Indian Wells Valley behind the storm on the 28th, triggering gusty north to northeast winds. State Highway 58 was closed after a camper was blown off a truck. State Highway 14 was also closed after 2 trucks were blown over near Mojave (Kern County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Dec 26, 2:36 PM PST, 1 hour 24 minutes earlier.

Area forecast discussion, Dec 26, 2:36 PM PST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
236 PM PST TUE DEC 26 2006

.SHORT TERM...FOR TONIGHT THROUGH FRIDAY...SHORTWAVE TROF AND
ASSOCIATED COLD FRONT MOVING TOWARD THE NORCAL COAST. THIS HAS
BROUGHT CONSIDERABLE CLOUDINESS TO CENTRAL CA...BUT VERY LITTLE IN
THE WAY OF PRECIP. THIS SYS WILL SLIDE SE TONIGHT SPREADING RAIN
AND MTN SNOW ACROSS JUST ABOUT ALL OF THE FA OVERNITE. HEAVIEST
PRECIP TO OCCUR FROM ABOUT MIDNITE TO SUNRISE...BEFORE BECOMING
MORE SHOWERY LATE MORNING. STILL LOOKING AT SOME HEFTY SNOW
AMOUNTS IN THE SRN SIERRA TONITE AND WED...RANGING FROM ABOUT 3
FEET HIGHER ELEVATIONS OF YOSEMITE PARK...TO A FOOT OR SO IN
SEQUOIA PARK. MUCH LESS AMOUNTS WILL OCCUR IN KERN CO AS SNOW
LEVELS WILL REMAIN ABOVE 6K FT UNTIL LOWERING TO 5K DURING THE DAY
WED. AS THE FRONT MOVES THRU WED MORNING...THE UPPER LEVEL JET
WILL COMBINE WITH SFC GRADS TO PRODUCE BREEZY TO WINDY
CONDS...ESPECIALLY THE KERN MTNS AND DESERT. HAVE UPGRADED THE
HIGH WIND WATCH THOSE AREAS TO A WARNING WITH THIS PACKAGE. BY WED
EVE...THE TROF WILL BE EAST OF THE FA AND ANY LINGERING PRECIP
WILL BE CONFINED TO THE MTNS AND IT WILL BE QUITE LIGHT. WINDS
WILL GRADUALLY DIMINISH WED NITE. AN UPPER LEVEL RIDGE WILL BUILD
IN FOR THURS AND FRI. MODELS SHOW SFC DEW PTS LOWERING QUITE A BIT
THURS AND THURS NITE...SO PROBABLY NOT MUCH FOG IN THE VALLEY
THURS NITE...AND HAVE ADDED SOME PATCHY FROST.

.LONG TERM...
LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...INCLUDING NEW YEARS
DAY...SHORT TERM CONCERN FOR CDFROPA TONIGHT ULTIMATELY RESULTS IN
RIDGING ALOFT DOMINATING THE INTERIOR CENTRAL CALIFORNIA WEATHER FOR
THE EXTENDED PERIOD. HIGHLY MERIDIONAL PATTERN INTO THE WEEKEND
EXPECTED TO DRY THE VALLEY FLOOR SOMEWHAT BUT STILL SOME SEASONAL
FOG EXPECTED IN THE LATE NIGHT/EARLY MORNING HOURS SATURDAY AND
SUNDAY MORNINGS. TEMPERATURE RECOVERY IN THE MOUNTAINS AND KERN
DESERTS WITH THE WEEKEND HEIGHT RISES WITH THE CENTRAL AND SOUTH
S.J.VALLEY LAGGING DUE TO MORNING FOG BELOW THE INVERSION. THE 12Z
RUN OF THE GFS SHOWING SOME CONSISTENCY IN A WEAKNESS IN THE HEIGHT
FIELD LATE SUNDAY AND INTO MONDAY BUT NO LARGE DYNAMICS NOTED WITH
THE HEIGHT DROP. THEREFORE WILL MAINTAIN DRY FORECAST FOR THE AREA
AND MODIFIED GRID TEMPERATURES SLIGHTLY TO REFLECT THE HEIGHT
CHANGES AND LIFTING OF THE LOW LEVEL TEMPERATURE INVERSION FOR THE
DESERTS AND S.J.VALLEY ON MONDAY. HAZARDOUS WEATHER OUTLOOK MINIMAL
FOR DAYS 4 THROUGH 7.

&&

.AVIATION...GUSTY SOUTHEAST WIND ON THE S.J.VALLEY FLOOR DURING THE
AFTERNOON WITH CEILINGS LOWERING FROM THE NORTHWEST. SOME BRIEF
MVFR CEILINGS IN -SHRA NORTH OF FRESNO UNTIL 02Z...THEN WIDESPREAD
MVFR CEILINGS/VISIBILITIES WITH STEADY RAIN SPREADING SOUTHEAST FROM
MERCED AFTER 02Z AND REACHING BAKERSFIELD AFTER 08Z. MVFR...AND
LOCALLY IFR...CEILINGS AND VISIBILITIES IN RA/+RA FROM 04Z THROUGH
15Z...GUSTY SURFACE SOUTHEAST WIND TO 25KTS...WITH WIDESPREAD
MOUNTAIN OBSCUREMENT SPREADING SOUTHEAST AFTER 02Z IN INTERIOR
CENTRAL CALIFORNIA. CDFROPA AROUND 15Z AT MERCED AND SLOWLY
SOUTHEASTWARD TO BAKERSFIELD BY 20Z. FOR SPECIFIC DETAILS...PLEASE
REFER TO THE TAFS FOR KMCE... KFAT... AND KBFL...AND TWEB ROUTES 421
AND 423.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 12 PM PST
WEDNESDAY FOR CAZ096-097.

HIGH WIND WARNING FROM 10 AM WEDNESDAY TO 4 AM PST THURSDAY FOR
CAZ095-098-099.

&&

BINGHAM/GUDGEL

WEATHER.GOV/HANFORD
Hazardous weather outlook, Dec 26, 4:15 AM PST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HANFORD CA
415 AM PST TUE DEC 26 2006

CAZ096-097-271215-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-
415 AM PST TUE DEC 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SIERRA NEVADA FROM
YOSEMITE TO KINGS CANYON AND THE TULARE COUNTY MOUNTAINS.

A PACIFIC STORM WILL MOVE INTO CENTRAL CALIFORNIA LATE TODAY THEN
EAST OF THE AREA BY WEDNESDAY AFTERNOON.

.DAY ONE...THIS TUESDAY.

A WINTER STORM WARNING IS IN EFFECT FROM 6 PM THIS EVENING TO 12 PM
PST WEDNESDAY. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE
FROM HANFORD / WWUS46 KHNX/ OR / WSWHNX / FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

A WINTER STORM WARNING CONTINUES UNTIL 12 PM PST WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

WEATHER.GOV/HANFORD

CAZ095-098-099-271215-
KERN COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
415 AM PST TUE DEC 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS
AND KERN COUNTY DESERT.

A PACIFIC STORM WILL MOVE INTO CENTRAL CALIFORNIA LATE TUESDAY
THEN MOVE EAST OUT OF THE AREA WEDNESDAY AFTERNOON.

4 TO 6 INCHES OF SNOW IS EXPECTED IN THE KERN COUNTY MOUNTAINS. A
HIGH WIND WATCH IS IN EFFECT FOR THE KERN COUNTY MOUNTAINS AND
KERN COUNTY DESERT FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY
NIGHT.

PLEASE REFER TO THE LATEST / WWUS76 KHNX / OR / NPWHNX / FOR
FURTHER DETAILS. PLEASE REFER TO THE LATEST / WWUS86 KHNX / OR
SPSHNX FOR FURTHER DETAILS.

DAY ONE...THIS TUESDAY.

4 TO 6 INCHES OF SNOWFALL IS EXPECTED ACROSS THE KERN COUNTY
MOUNTAINS TONIGHT INTO WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HIGH WIND WATCH FROM IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE
WEDNESDAY NIGHT FOR THE KERN COUNTY MOUNTAINS AND DESERT. SNOW IS EXPECTED
THIS WEDNESDAY IN THE KERN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

WEATHER.GOV/HANFORD

In the hours before

Special weather statement, Dec 26, 10:53 AM PST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HANFORD CA
1053 AM PST TUE DEC 26 2006

CAZ095-270300-
KERN COUNTY MOUNTAINS-
1053 AM PST TUE DEC 26 2006

...SNOWFALL IS EXPECTED ACROSS THE KERN COUNTY MOUNTAINS TONIGHT
INTO WEDNESDAY...

A PACIFIC STORM WILL MOVE INTO CENTRAL CALIFORNIA LATE TUESDAY
THEN MOVE EAST OF THE AREA WEDNESDAY AFTERNOON. SIGNIFICANT
MOISTURE ASSOCIATED WITH THE SYSTEM WILL BRING THE POTENTIAL FOR
SNOW TO THE KERN COUNTY MOUNTAINS. TIMING AND INTENSITY OF THIS
SYSTEM IS STILL UNCERTAIN. SNOWFALL AMOUNTS RIGHT NOW ARE EXPECTED
TO BE 4 TO 6 INCHES. SNOW LEVELS WILL LOWER TONIGHT AND
WEDNESDAY...POSSIBLY DOWN TO PASS LEVEL BY WEDNESDAY AFTERNOON.

LISTEN TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS SOURCE...FOR
UPDATES ON THIS SITUATION.

WEATHER.GOV/HANFORD

BINGHAM

Event by event

2 winter storm, 1 winter weather, 1 high wind. Local standard time, as filed.

Winter Storm, S Sierra Mtns

When
December 26, 4:00 PM PST to December 27, 12:00 PM PST
Where
S Sierra Mtns forecast zone
Reported by
Mesonet

Winter Storm, Tulare Cty Mtns

When
December 26, 4:00 PM PST to December 27, 12:00 PM PST
Where
Tulare Cty Mtns forecast zone
Reported by
Mesonet

Winter Weather, Kern Cty Mtns

When
December 26, 4:00 PM PST to December 27, 12:00 PM PST
Where
Kern Cty Mtns forecast zone
Reported by
Department of Highways

High Wind, Indian Wells Vly

When
December 28, 8:00 AM PST to 10:00 PM PST
Where
Indian Wells Vly forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$5,000
Reported by
Mesonet

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6628, 6629, 7576, 6630.